Apixaben What are the pros or cons

Ive had 7 PE's even while taking warfarin. Had a stroke and a number of TIA's also. Each time ive had a clot in my lungs they say i must have had a dvt well ive never felt one. I have a number of other health issues, Ive only been in my therapeutic target 51% in the last 12 months. I have been having weekly INR tests and when in range i get a two week break. I must say that ive been taking warfarin for nearly 18 years. Each time ive had a clot my INR range was increased.

Have others had clots while taking warfarin?

Just over two weeks i went to have my check up with the Consultant Haematologist well they brought out a drug for me to go onto telling me that it would be better for me, no tests needed. Well they put me on Apixaban. Within 2 days of taking this tablet i was suffering from nausea which is comman side effect. Over the next few days i started to suffer from dizziness and lightheaded and blurred vision feeling tired and headaches i thought i was just coming down with a sinus problem or a cold or virus.

I went to the hospital to see a doctor at the oral and maxillofacial Dept and told him that my warfarin had been changed to Apixaban his words were oh another drug they are throwing at patients so it cuts down on the amount of work they have to do. He said there is no information really about how to treat a patient with APLS on this drug, he showed me the medical book he had and he found the tablet but showed there was not much else written about the drug because really nobody knows.

I came home from the hospital and looked on the computer to see what information there was regarding this drug and the information the Consultant Haematologist i was informed that the drug was out of my system within 12 hours which is why its two tablets per day. The computer told me it was 60 hours for the drug not to be in my system Which is correct ?

On friday i rang the hospital ref the drug i spoke to the anticoagulation team told her all the problems i was having and thought they must be related to this medication i was given. she asked me what number could the doctor contact me on as he would ring me back well i waited for that call it never happened. I took my dosage on friday morning but have not taken it since then as i want to be put back on warfarin.

Friday evening i had a fall hurting my knee and cheekbone, shoulder. giving myself a black eye.

Do others know of this drug? Is it a trial drug?

10 Replies

oldestnewest
  • Rose it is concerning that you've stopped taking this medication without your doctor's advice. As you have had numerous and serious clotting episodes whilst on warfarin, it strikes me that you are a patient who indeed needs to be adequately anticoagulated but also that warfarin was not the right drug for you. There are many others who have not been adequately anticoagulated whilst on warfarin. The only options therefore are to try the New Oral AntiCoagulants (NOACs) or LMWH such as heparin/fragmin. Apixaben as you know is one of the NOAC. It can be scary when you come off one drug and are switched to another, but it sounds to me that this should have been done many years ago in your case, as warfarin clearly doesn't work for you! Of course it is your choice -

    The NOACs are indeed present in the body for only a certain amount of time - I can't give you an exact answer because it would depend on your own metabolism of the drug, but as you are on it twice a day - I would assume 12 hours is about correct. It may be that there are traces for up to 60 hours but the period of time in which the drug is most active is 12 hours. This is true too for rivaroxaban (another NOAC,which I take).

    Sickness and diziness are well documented side effects but these usually wear off after a couple of weeks as your body acclimatises.

    You have to remember that medicine is never an exact science. People react differently to medication and all doctors have their own opinions on the best treatment options.

    I would say the doctor who said 'oh it's just another drug they throw at patients so they don't hve to do as much work' is very cynical and careless. It may be his/her genuine opinion, however, these NOACs were not researched, developed and manufactured to make life easier for doctors! They were manufactured to provide a better solution to patients. In my experience, I can attest to that - I am delighted that I don't have to be tested every week at the hospital where my baby daughter died. I am delighted that I don't have to worry about whether I'm eating too much broccoli, and I feel 100% better on Rivaroxaban than I did on warfarin.

    There isn't as much data out there compared to warfarin, so it is true that we don't know the long term effects of the NOACs and we are learning as we go along, but if nobody tries them, we will never know if there is a better alternative to warfarin. I want to enjoy my life as much as possible and warfarin was proving a barrier to that goal, in my case. So whilst it was scary coming off warfarin and diving into unchartered territory at first, I am now rivaroxaban's biggest advocate.

  • Me too warfarin didn't work for me ..Not once in 6 months did I each my therapeutic range ...so much easier taking rivaoxaban ...

  • You need to speak to a doctor today, I think you are not being anticoagulated enough, not having taken it,

    Perhaps you need to be covered with Clexane over the next few days, I am not a Doctor but worry for your safety

  • Why is Clexane not the drug of choice in this case....confused

  • Where are you located? It is important to consult with a doctor experienced in treating APS.

    We are all different. Many of us prosper on warfarin. Others don't and must experiment --guided by a doc who knows the ropes!-- with other anticoagulants.

    And antibody levels ( which can be interpreted as indicators of the syndrome's activity) can go up and down as influenced by environmental or other biological factors. Two common factors are: undiagnosed food allergy, such as gluten, and thyroid issues.

    I agree that one should not discontinue an anticoagulant medication against your consultants advice.

    It's a confusing disease and there are a lot of conflicting thoughts about it swirling around out there in the medical lit. All the more reason why finding and consulting with a doc experienced in treating APS is important.

  • Hi there.

    You must see a Dr who is knowledgeable about APS and Anti-coagulation as soon as ou can. You should not be without anti-coagulation if you have had the issues that you describe. I was on Warfarin and am now on Fragmin injections instead and I feel much better than on warfarin.

    Dave

  • I cannot see that you have said what your target INR is. If it is too low, then warfarin may well not work. Many of who get on with warfarin have a target of between 3.0 and 4.0

    That said, I have TIAs at 3.3 so now my target is 3.8 to 4.0 and I use heparin as well as warfarin if below 3.0. I have taken warfarin for a very long time.

    I share the view that you need to find a consultant that understands Hughes/APS and gets you on the right anticoagulant and with the right dose.

  • Hi, I wonder also like Tim, what therepeutic level you were on when you were on warfarin for such a long time. I am primary APS and have a therapeutic INR-level between 3.2 - 3.8. I am also selftesting since 3 years.

    If we are on Warfarin we have to be chequed every week or even more often. The INR goes up and down and to feel good we need to be in the therapeutic level. And we also need to have an APS-Specialist who will allow you to go high enough with the INR.

    There are very few doctors that really understand our rare illness and they are afraid that we shall have a bleed. We have very thick blood and we do not bleed from it but CLOT.

    If you shall be without selftesting with warfarin you should find yourself an APS-Specialist who can help you to be well treated with some anticoagulation drug. You really need to be properly anticoagualted with those symptoms. Warfarin has an antidot as Fragmin but the new anticoagulation drugs do not have antidots and if you have a therapeutic level between 3-0 - 4-0 perhaps they will not suite you as they are not yet licended for those perposes.

    Talk to a knowledgable APS-doctor!

    Best wishes from Kerstin in Stockholm

  • Please get in touch with your consultant you need some time to adjust to your medication and also to be monitored. You have had some good replies from people who have been in the same boat as you, but really you must seek that medical help and support. All the best. MaryF

  • thank you all for your comments, Sorry about delay in responding but computer crashed so it went into the shop.

    Im Based in Stafford. My INR range according to the doc that treated me for the PE's is 4.0 to 4.2. But according to inr outreach computer its 3 to 4 but should be close to the 4. Each week its a different person putting in the info. Ive checked my book and its just 33% im in the 4 - 4.2 range.

    I contacted the consultant monday morning and told her that i cant take the tablets due to effects i was having. She told me go to A & E to make sure that i hadnt got a bleed on the brain.

    The A & E Doc told me Apixaban is such a new drug but the information they have is not using the drug on people with APLS. He told me take 10mg mon & tues then 5mg weds & thurs then have inr done on friday. INR outreach clinic called me said to get my inr done today ... well ive had it done and its 2.2 been told take 4mg/5mg alt days and go for inr check friday next week. So im back on warfarin again now.

    I do need to see someone who knows about APLS thats true.

You may also like...